Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 4:07 PM EDT for Franklin County, Maine. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 18, 2002, 4:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Franklin County, ME
The radar
The Portland,ME radar (KGYX), 92 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:20 PM EDT | Hail 0.75 | Weld, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077 WUUS51 KGYX 182007 SVRGYX MEC007-182045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 406 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL FRANKLIN COUNTY IN WESTERN MAINE THIS INCLUDES THE CITY OF FARMINGTON * UNTIL 445 PM EDT * AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF ROXBURY...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OVER WELD AT 420 PM EDT 5 MILES WEST OF FARMINGTON AT 445 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4475 7056 4462 7048 4462 7002 4485 7008
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 230 PM EDT SUN AUG 18 2002 SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT. HIGH PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY. A WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT AND MOVE EAST TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA WEDNESDAY AND THURSDAY. ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE DEVELOPED IN ADVANCE OF THE COLD FRONT. BEST SUPPORT FOR SEVERE THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS. PRIMARY THREAT IS WIND GUSTS. SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT PUSHES THROUGH. AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER VALLEY. FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE BUILDS IN. LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING. THEN DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY. FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR SATURDAY/SUNDAY FORECAST. PWMWRKZFP AND INTERSITE GRIDS AVAILABLE FOR COORDINATION. MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD. NO MARINE ADVISORIES OR WARNINGS. FCSTID = .GYX... ME...NONE. NH...NONE. WHEELER
In the hours before
Special weather statement, Aug 18, 2:57 PM EDT, 1 hour 10 minutes before
NHZ007-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 257 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY THROUGH 330 PM... LOOK FOR A STRONG THUNDERSTORM TO AFFECT NEWPORT WITH BRIEF WIND GUSTS TO 45 MPH...PEA SIZED HAIL...AND UP TO THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES. THIS STORM WILL ALSO AFFECT GOSHEN AND SUNAPEE BETWEEN 305 PM AND 330 PM. HAYES
Special weather statement, Aug 18, 3:16 PM EDT, 51 minutes before
NHZ007-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 316 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY THROUGH 330 PM... LOOK FOR A STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY WITH VERY HEAVY RAINS AND BRIEFLY GUSTY WINDS. DOPPLER RADAR INDICATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN WITH THIS STORM IN THE NEWPORT AREA. AS THE STORM APPROACHES SUNAPPE AROUND 335 PM...IT MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 1.5 INCHES IN LESS THAN AN HOUR. THIS COULD RESULT IN STREET FLOODING... AS WELL AS FLOODING OF LOW LYING AREAS. HAYES
Special weather statement, Aug 18, 3:49 PM EDT, 18 minutes before
NHZ008-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 349 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST MERRIMACK COUNTY THROUGH 415 PM... A STRONG THUNDERSTORM WILL AFFECT NEW LONDON...WILMONT AND ANDOVER BY 415 PM WITH BRIEF WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. THE RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. I$$ HAYES
Special weather statement, Aug 18, 3:54 PM EDT, 13 minutes before
MEZ007-008-012-013-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 354 PM EDT SUN AUG 18 2002 ...LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER OXFORD AND FRANKLIN COUNTIES THROUGH 500 PM... STRONG THUNDERSTORMS WILL AFFECT RANGELEY...PHILLIPS AND RUMFORD BY 410 PM WITH WIND GUSTS APPROACHING 45 MPH...PEA TO MARBLE SIZED HAIL AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. THIS COULD RESULT IN LOCALIZED FLOODING OF POOR DRAINAGE AREAS. OTHER STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS OF MAINE DURING THE MID TO LATE AFTERNOON HOURS. IF YOU PLAN TO BE OUTSIDE DURING THIS TIME...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:46 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 44 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.